Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 13, NWS Wichita, KS

March 14, 2019Butler County, Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at Mar 14, 2019, 8:19 AM CDT for Butler County, Cowley County, Kansas. It took effect at Mar 15, 2019, 4:00 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 8:19 AM CDT (13:19 UTC)
In effect from
Mar 15, 2019, 4:00 AM CDT
Expired
Mar 14, 2019, 8:18 PM CDT
In force
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Walnut River at Winfield (WFDK1). The gauge peaked at 16.86 ft at Mar 14, 2019, 3:00 PM CDT.

actionminormoderate510152003/1403/1503/16
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07147800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

920 
WGUS43 KICT 141319
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
819 AM CDT Thu Mar 14 2019

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Walnut River at Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-150319-
/O.NEW.KICT.FL.W.0013.190315T1200Z-190316T0600Z/
/WFDK1.1.ER.190315T1200Z.190315T1200Z.190315T1800Z.NO/
819 AM CDT Thu Mar 14 2019

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Walnut River at Winfield.
* From Friday morning until late Friday night.
* At  8:00 AM Thursday the stage was 16.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage Friday
  morning.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 
&&
                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY  TIME     Fri    Sat    Sun
  Winfield        18.0  16.4  Thu  8 AM     18.0   14.7   9.4
    
&&
     
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$
Metzger
2 follow-up statements
988 
WGUS83 KICT 141921
FLSICT
Flood Statement
National Weather Service Wichita KS
221 PM CDT Thu Mar 14 2019

...The flood warning continues for the following river in Kansas...
 
  Walnut River at Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-150921-
/O.EXT.KICT.FL.W.0013.190315T0900Z-190316T0800Z/
/WFDK1.1.ER.190315T0900Z.190315T1200Z.190315T2000Z.NO/
221 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Walnut River at Winfield.
* From late tonight until late Friday night.
* At 2:01 PM Thursday the stage was 16.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 18.2 feet by early Friday afternoon. The 
  river will fall below flood stage by Friday afternoon.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Winfield        18.0  16.8  Thu 02 PM   18.2   14.8    9.3
    
&&
     
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$

KED
994 
WGUS83 KICT 150118
FLSICT
Flood Statement
National Weather Service Wichita KS
818 PM CDT Thu Mar 14 2019

...The flood warning is cancelled for the following river in 
Kansas...
 
  Walnut River at Winfield affecting Butler and Cowley Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-150148-
/O.CAN.KICT.FL.W.0013.000000T0000Z-190316T0800Z/
/WFDK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
818 PM CDT Thu Mar 14 2019

The Flood Warning is cancelled for
  The Walnut River at Winfield.
* At 8:01 PM Thursday the stage was 16.6 feet and falling.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 16.9 feet. The 
  river will fall to 12.7 feet by Saturday morning.


&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Winfield           18.0  16.6  Thu 08 PM   15.8  10.4   7.6
    
&&
    
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$

KED

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Mar 14, 6:43 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 14, 6:43 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 AM CDT Thu Mar 14 2019

.SHORT TERM...(Today through Saturday night)
Issued at 218 AM CDT Thu Mar 14 2019

The power house upper low pressure system will move northeast away
from Kansas today, however tight surface pressure gradient and
modest adiabatic mixing will tap into the stronger winds aloft.
Northwest wind speeds wont reach widespread extreme speeds of
yesterday, but high wind warning speeds still look reasonable for
central Kansas today and advisory level winds over southern
Kansas. A rain/snow mix will be possible during the morning
hours for central Kansas with scattered rain showers sliding
southward into south central Kansas.

Cooler below normal daytime highs for Friday with winds much lighter
compared to Wednesday and today as surface high pressure builds over
the region. Saturday is looking rather pleasant with light winds and
near normal daytime highs.

.LONG TERM...(Sunday through Wednesday)
Issued at 218 AM CDT Thu Mar 14 2019

Quiet weather conditions continues for Sunday and Monday as upper
level ridge amplifies over the western states, and a northwest
flow regime aloft sets up across the central plains. Daytime highs
will be near normal values for mid-March. Meanwhile, long range
models continue to highlight a upper level wave moving across the
region for late Monday into Tuesday. Temperatures look warm enough
for just rain with this system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 640 AM CDT Thu Mar 14 2019

MVFR cigs may linger through much of the day across central KS
impacting KRSL, KGBD and KSLN in addition to very strong northwest
winds gusting near 50 knots at times. Further south and east,
MVFR cigs should be more transient with VFR prevailing with breezy
northwest winds of 25-35 knots gusting to 45 knots at times. VFR
is expected to return this evening and tonight with continued
northwest winds although speeds will diminish as we move thorugh
the night.

&&

.FIRE WEATHER...
Issued at 218 AM CDT Thu Mar 14 2019

Very strong northwest winds will give way to very high grassland
fire danger area-wide this afternoon, and outdoor burning should be
avoided. Meanwhile fire weather concerns will be low for Friday into
the weekend with much lighter wind speeds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  29  49  28 /  20  10   0   0
Hutchinson      43  28  48  27 /  30  10   0   0
Newton          43  27  47  27 /  30  10   0   0
ElDorado        44  29  47  28 /  20  10   0   0
Winfield-KWLD   47  30  50  28 /  10   0   0   0
Russell         40  25  46  26 /  30  10   0   0
Great Bend      41  25  46  26 /  30  10   0   0
Salina          43  28  47  27 /  40  10   0   0
McPherson       42  27  47  26 /  30  10   0   0
Coffeyville     50  31  50  28 /  10  10   0   0
Chanute         47  30  49  28 /  10  10   0   0
Iola            46  30  48  28 /  10  10   0   0
Parsons-KPPF    48  31  49  27 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CDT this afternoon for KSZ052-053-
068>072-082-083-091>096-098>100.

High Wind Warning until 5 PM CDT this afternoon for KSZ032-033-
047>051-067.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...MWM
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 14, 4:58 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
458 AM CDT Thu Mar 14 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
458 AM CDT Thu Mar 14 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few rivers and streams across the area are experiencing minor to
moderate flooding. Please continue to monitor river flood statements
for your local area.

Very strong northwest wind gusts of 50 to 60 mph will impact mainly
central Kansas for today. Some wind damage is expected to power
lines, roof shingles, tree limbs and light weight outdoor objects.
Please see latest High Wind Warning and Wind Advisory for more
details. Very High grassland fire danger will affect the entire area
for this afternoon, outdoor burning should be avoided.

A rain snow mix will be possible across portions of central Kansas
for this morning. No accumulation is expected with this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 14, 7:52 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND DMG 2 NNE LINCOLNVILLE      38.52N 96.95W
03/13/2019                   MARION             KS   EMERGENCY MNGR

            CENTRE K-12 SCHOOL LOST PART OF ITS ROOF OVER THE GYM.
            DELAYED REPORT. DAMAGE NOTICED AT TIME INDICATED.

&&

METZGER

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.